Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 3, NWS Grand Forks, ND

March 4, 20254 counties in Minnesota; 8 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Mar 4, 2025, 3:04 AM CST for 4 counties in Minnesota; 8 counties in North Dakota. It took effect at Mar 4, 2025, 9:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2025, 3:04 AM CST (09:04 UTC)
In effect from
Mar 4, 2025, 9:00 AM CST
Expired
Mar 4, 2025, 11:37 PM CST
In force
15 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS73 KFGF 040904
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
304 AM CST Tue Mar 4 2025

MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-050300-
/O.NEW.KFGF.WI.Y.0003.250304T1500Z-250305T0300Z/
West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Portland, Crookston, Hatton, Lawndale,
Fargo, Moorhead, East Grand Forks, Halstad, Enderlin, McLeod,
Kelso, Hadler, Grand Forks, Twin Valley, Hope, Milnor, Gwinner,
Ada, Mayville, Forman, Roseville, Wahpeton, Faith, Finley, Syre,
Hillsboro, Rutland, Valley City, Lisbon, Breckenridge, and
Flaming
304 AM CST Tue Mar 4 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS 
EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Rafferty
3 follow-up statements
624 
WWUS73 KFGF 041958
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
158 PM CST Tue Mar 4 2025

MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-050400-
/O.EXT.KFGF.WI.Y.0003.000000T0000Z-250305T1200Z/
West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Gwinner, Halstad, Hillsboro, McLeod,
Hadler, Ada, Hope, Wahpeton, Fargo, Crookston, Valley City,
Roseville, Moorhead, Twin Valley, Lawndale, Rutland, Grand Forks,
Portland, Flaming, Hatton, Faith, Milnor, Lisbon, Enderlin, Syre,
Finley, East Grand Forks, Breckenridge, Forman, Mayville, and
Kelso
158 PM CST Tue Mar 4 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CJ
359 
WWUS73 KFGF 050355
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
955 PM CST Tue Mar 4 2025

MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-051200-
/O.CON.KFGF.WI.Y.0003.000000T0000Z-250305T1200Z/
West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Hatton, Crookston, Roseville, Enderlin,
Portland, Milnor, Hope, Faith, Gwinner, Grand Forks, Hadler,
Breckenridge, Rutland, Halstad, Flaming, East Grand Forks,
Moorhead, Kelso, McLeod, Hillsboro, Syre, Mayville, Wahpeton,
Ada, Finley, Forman, Fargo, Lisbon, Lawndale, Valley City, and
Twin Valley
955 PM CST Tue Mar 4 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Thomas
889 
WWUS73 KFGF 050537
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1137 PM CST Tue Mar 4 2025

MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-050645-
/O.CAN.KFGF.WI.Y.0003.000000T0000Z-250305T1200Z/
West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Hadler, Syre, Finley, Hillsboro, Rutland,
Crookston, Ada, Faith, East Grand Forks, Wahpeton, Lisbon,
Forman, Hope, Hatton, Enderlin, Mayville, Valley City, Milnor,
Moorhead, Lawndale, Roseville, Twin Valley, Fargo, Breckenridge,
Kelso, Flaming, Portland, McLeod, Halstad, Grand Forks, and
Gwinner
1137 PM CST Tue Mar 4 2025

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. Therefore the wind 
advisory has been cancelled early.

$$

Rafferty

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 3, 11:16 PM CST, 3 hours 48 minutes earlier. Its key messages:

  • Gusty winds to develop in the central and southern Red River Valley on Tuesday, up to 40 mph.
  • Mixed rain, freezing rain, and snow developing tonight and turning to all snow Tuesday for far southeast North Dakota and west central Minnesota. There is a 30 percent chance for impacts to travel conditions due to icing, up to an inch of snow, and blowing snow.
Area forecast discussion, Mar 3, 11:16 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1116 PM CST Mon Mar 3 2025

.KEY MESSAGES...

- Gusty winds to develop in the central and southern Red River
  Valley on Tuesday, up to 40 mph.

- Mixed rain, freezing rain, and snow developing tonight and
  turning to all snow Tuesday for far southeast North Dakota and
  west central Minnesota. There is a 30 percent chance for
  impacts to travel conditions due to icing, up to an inch of
  snow, and blowing snow.

&&

.UPDATE...
Issued at 949 PM CST Mon Mar 3 2025

Not much has changed in regards to the storm forecast right now.
Temperatures are increasing due to the stronger southern system
getting its warm air advection here while the northern system is
taking its time to bring the cold air advection down. What this
means is surface temperatures in the south are running warmer
than initially forecast, thereby potentially limited the
probability for freezing rain. For this reason, the SPS will
continue and a Winter Weather Advisory will not be issued on
this update.

UPDATE
Issued at 655 PM CST Mon Mar 3 2025

Skies are beginning to cloud up in the southern Red River Valley
and west-central Minnesota in preparation for the upcoming
system. Confidence remains the same in potential freezing rain
sadly, as temperatures may end up too warm for impacts to be
high enough to warrant a Winter Weather Advisory. We will
continue monitoring temperatures and how they evolve overnight
tonight to determine if an advisory is necessary. Right now the
probability for a warning remains below 10%.

&&

.DISCUSSION...
Issued at 304 PM CST Mon Mar 3 2025

...Synopsis...

Split flow aloft continues with the southern branch upper low
rotating over the Four Corners region and brief upper ridging
over the Eastern Plains. The cut off low will move out into
Neb/KS tonight and then into MO by tomorrow, while a northern
branch shortwave digs down from Canada into the Northern Plains
and starts to phase with the southern branch tomorrow night. Our
CWA will be under the influence of the northwestern edge of the
system, with the main heavy snow swath to our south and east.
The newly phased trough pulls off into the Great Lakes by
Wednesday. Northwesterly flow sets up for the rest of the week
and into the weekend. Temperatures should return to above
average values by next Monday.

...Winds Tuesday...

The deepening surface low to our south will help tighten the
pressure gradient over the Northern Plains tomorrow. Winds will
again pick up from the north, and there will be good momentum
transfer from around 900 mb where wind speeds aware 25 to 30
kts. On the other hand, the biggest pressure rise/fall couplet
will be well to the south. While there is some cold air
advection, there is not the big push we had with last week's
cold front. Probabilities are around 80 percent or greater for
gusts up to 40 mph, but looking at gusts over 47 mph it goes
down quickly to 40 percent or lower. Advisory level winds look
fairly certain at least in portions of the CWA like the southern
and central Red River Valley, but borderline and still could
refine counties a bit. Will hold off on any headlines for now.

...Wintery mix of precip late tonight and Tuesday morning...

While the main precipitation with the system will remain to our
south, the CAMs are in fairly good agreement on bringing a mid
level deformation band into our southeastern ND and west central
MN counties late tonight into tomorrow morning. Considering
showers are already trying to develop in central MN, this seems
reasonable. The band setting up across our south will come
across a wide variety of temperature profiles, from those
showing straight rain being the most likely to several ensemble
members showing a cold layer at the surface and warm nose aloft.
Confidence is not extremely high for freezing rain, only about
30 percent, but any amount can cause travel impacts and it is enough
to start including in some messaging. The rain/freezing rain
mix will change over to all snow during the day tomorrow, with
some indication of up to an inch of snow along the SD border.
With winds picking up, any snow that is falling will be blowing
around. While not confident enough in winter impacts to go with
an advisory at this point, do think an SPS to highlight a
possible messy Tuesday morning commute is in order.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1113 PM CST Mon Mar 3 2025

The main challenge continues to be timing out the MVFR to high-
end IFR ceilings. The two systems have been slow to get in,
meaning the lower level ceilings do exist but they are well
upstream. As of 05z, there is an MVFR cloud deck developing in
northeast North Dakota and appears to be spreading. This is
likely to eventually impact DVL and GFK on or before 09z. MVFR
to high-end IFR ceilings will eventually overspread all TAF
sites by at least 12z. The probability for precipitation at any
TAF site is decreasing, with really the only ones at risk for
rain/snow being DVL and FAR. Winds will remain another large
impact, especially at GFK and FAR where wind gusts by the
afternoon may exceed 40 knots at times. These winds will remain
between 350 and 010 for the entire TAF period. Wind gusts should
diminish after sunset, however strong sustained winds between 20
and 25 knots can be expected to continue through the end of the
TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Perroux
DISCUSSION...JR
AVIATION...Perroux
Hazardous weather outlook, Mar 3, 11:45 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1145 PM CST Mon Mar 3 2025

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-039-
049-054-050545-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Western Walsh-
1145 PM CST Mon Mar 3 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty winds to develop in the central and southern Red River
Valley on Tuesday, up to 40 mph. Any snow showers that are falling
will be wind driven with poor visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ003-017-022>024-027>032-040-NDZ052-053-050545-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Sargent-Richland-
1145 PM CST Mon Mar 3 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Mixed rain, freezing rain, and snow developing tonight and
turning to all snow Tuesday for far southeast North Dakota and
west central Minnesota. There is a 30 percent chance for
impacts to travel conditions due to icing and up to an inch of
snow

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty winds to develop in the central and southern Red River
Valley on Tuesday, up to 40 mph. Any falling snow will bring poor
visibility due to the wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Nearby

Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.